The all new
CBS News App for Android® for iPad® for iPhone®
Fully redesigned. Featuring CBSN, 24/7 live news. Get the App

Don't make these dangerous mistakes with aspirin and other OTC pain meds

Tim Boyle/Getty Images

About 100 million Americans suffer from chronic pain, according to a 2011 Institute of Medicine report. People with ailments like backaches, shoulder pain, migraines and knee pain regularly turn to over-the-counter (OTC) medicines like aspirin or other painkillers for relief. Most probably take for granted that the pills are safe and effective, but it's easy to make dangerous mistakes when using these products, according to a survey by the American Gastroenterological Association (AGA).

The survey questioned 1,015 U.S. adults and 251 gastroenterologists about OTC medicine practices. Results show that people who take OTC medicines for chronic pain often mix the medicines with other drugs, view label instructions as general suggestions, ignore signs of an overdose, and fail to mention their OTC medicine use in conversations with doctors.

"There's a lack of understanding because in general the medicines are safe," Charles Melbern Wilcox, MD, professor of medicine in the division of gastroenterology and hepatology at the University of Alabama at Birmingham, said at a press conference. "Many of us turn to these medicines without knowing the ingredients or their risks."

Here are some of the dangerous mistakes about aspirin, ibuprofen and other OTC pain medicines that the survey uncovered.

Mistake #1: Ignoring drug labels

Two-thirds of people surveyed said that they do not read the full Drug Facts label on an OTC pain medicine that they haven't taken before. Forty-three percent said they believe that directions on the labels of OTC pain medicine are only general suggestions for use and will tailor their dosage to what they think they need.

More than one quarter of chronic pain sufferers said they are willing to take more of an OTC pain medicine than directed because they believe it will provide faster relief.

This could put them at risk of serious side effects from an overdose, including stomach bleeding, ulcers, liver damage and even death, the AGA said.

"We need to do more to educate patients about the need to read the drug label and to be cautious when taking medicines with the same active ingredient," Anne M. Larson, MD, clinical professor of medicine at the Northwest Hospital/University of Washington Medicine Liver Clinic in Seattle said in AGA report.

Mistake #2: Not telling your doctor

Most patients experiencing chronic pain try to manage it on their own without consulting a doctor.

"First, with all of the recent focus on overprescribing of narcotics, some patients may feel stigmatized to mention their pain," Dr. Bryon Cryer, councillor-at-large for the American Gastroenterological Association Institute and associate dean at the University of Texas Southwestern Medical Center in Dallas, told CBS News in an email. "Furthermore, as we grow older, some pain patients may incorrectly assume that pain is simply part of growing old and therefore overlook mentioning their pain. "

Cryer recommends that patients talk with health care providers about their pain so doctors can advise them on an effective treatment plan.

Mistake #3: Ignoring overdose symptoms

Self-medicating with higher doses of OTC pain medicines for a longer period of time than recommended can lead to a drug overdose. However, the survey found that chronic pain sufferers often don't connect the overdose symptoms to the OTC pain medicines they're taking, and wait too long to seek care for the side effects. Overdose symptoms may include stomach pain, nausea, vomiting and diarrhea.

"Many patients have exceeded the recommended dose for years without experiencing harm," Dr. Wilcox said, "but it takes only one overdose for complications to occur and for that patient to end up in the hospital."

Mistake #4: Mixing OTC pain medicines

Seventy-nine percent of individuals who have taken OTC pain medicine in the past year are also simultaneously taking a multi-symptom OTC medicine for allergies, cold or flu symptoms, increasing the risk of adverse effects. For example, many different OTC treatments include acetaminophen, the active ingredient in Tylenol, and if you take several of them to treat an array of symptoms, you can end up with far too much acetaminophen in your system.

"Taking multiple products with the same active ingredient can do more harm than good," Dr. Cryer said.

Combining OTC medicines with prescription drugs can also cause problems. "There are interactions between these over-the-counter medicines and prescription drugs that a patient may not be aware of," cardiologist Dr. Kevin Campbell told CBS News in December. "Some of them may be dangerous and life threatening so it's always important to consult your physician before taking over-the-counter drugs if you're on chronic meds."

He said people with heart disease, high blood pressure, diabetes, asthma, and kidney or liver problems are at an increased risk of adverse side effects.

Solution? More education

The survey concluded that the need for better education about OTC medicine and awareness was of paramount importance. More than half of chronic pain sufferers said more education would be helpful, and nearly all gastroenterologists said patients could avoid unnecessary hospitalizations by learning about the risks of OTC medicines.

"Americans living with chronic pain can get safe relief, but it is important to work with a healthcare professional to effectively manage chronic pain. Chronic pain should never be self managed with OTC medicines," the report stated.

Dr. Cryer added: "OTC pain medicines can be very safe and effective if taken correctly. We are not asking our patients to stop using their OTC pain medicines, simply, we encourage safer, smarter use to avoid overdose complications."